Heavy Snow, Price
- When
- February 24, 5:00 AM CST to February 25, 1:00 AM CST
- Where
- Price forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
Snow fell as a low pressure area moved through. Most snow amounts over northwest Wisconsin were in the 2 to 6 inch range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Snow fell as a low pressure area moved through. Most snow amounts over northwest Wisconsin were in the 2 to 6 inch range. Lake effect snow pushed snowfall to 13 inches in Gile and 8 inches in Upson. Mellen received at least 8 inches of snow. For the synoptic system, the highest amounts were in southern Price County at about 6 to 7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 24, 4:01 AM CST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
401 AM CST Fri Feb 24 2017
.SHORT TERM...(Today through Saturday)
Issued at 401 AM CST Fri Feb 24 2017
Snow is still on its way for northwest Wisconsin today into
tonight. The Winter Weather Advisories and Winter Storm Warnings
remain in effect for northwest Wisconsin except Douglas and
Burnett counties.
Low pressure was located in northeast Missouri as of 09Z and the
models have a good handle on this. Most of the models agree on
moving this low into southwest lower Michigan by 00Z Saturday and
over Lake Huron by 12Z Saturday. The low will then continue north
through the day Saturday. Area radars were showing snow was
lifting north toward Price/Sawyer Counties as of 0930Z. A strong
period of FGEN forcing was partially responsible for the snow and
is forecast to be over parts of northern Wisconsin this morning
before weakening and moving east later this afternoon. In addition
to the forcing from the low pressure system and FGEN, there will
be lake processes as well. North to northeast winds this morning
will back to north to northwest tonight before becoming west to
northwest Saturday afternoon. We did lower the snowfall forecast
and there will likely be a sharp gradient on the west side. Little
snow is expected across Pine/Burnett counties with amounts
increasing to 5 to 9 inches from Price County north to Iron
County. There may be some lake effect snow bringing up to an inch
or so to northern Douglas County today. Gusty northerly winds will
lead to some blowing and drifting as well as the snow piles up.
The snow will diminish from west to east tonight but continue to
be likely over the snowbelt of Ashland/Iron Counties into Saturday
morning. As winds back on Saturday the chance for lake effect snow
will diminish.
Highs today will be in the twenties for most areas then range from
the 20 to 30 on Saturday with the warmest temperatures from the
Brainerd Lakes region to Siren.
.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CST Fri Feb 24 2017
The main challenges for the long term include periodic snow chances
through the weekend and early next week followed by a potential
storm system Monday night through Wednesday morning.
A few lingering lake effect snow showers may affect northwest
Wisconsin Saturday evening in the wake of the departing winter
storm. A weak shortwave trough will move across northern Minnesota
and northwest Wisconsin late overnight and Sunday as a broad ridge
of high pressure over the Middle and Lower Mississippi River Valley
prevents any return flow ahead of the clipper. The trough will
be accompanied by a modest plume of Pacific moisture and may squeeze
out a few snow showers. Accumulations should be light, generally
less than an inch. A more subtle trough may follow the clipper
Sunday night with a slight chance of a few flakes in far northern
Minnesota. Temperatures through the remainder of the weekend into
Monday will trend near normal. Overnight lows Saturday night and
Sunday night will be in the single digits to teens above zero.
Daytime highs Sunday will reach the 20s to low 30s.
Attention then shifts to a deeper trough of low pressure digging
into the West Coast Sunday night and Monday. The approach of the
trough will shift the mid-level flow to quasi-zonal for Monday,
allowing a return to much above normal temperatures. South to
southwesterly winds in the low- and mid-levels will bring additional
moisture along with the warmer temperatures. As the trough moves
across the Rockies, look for lee cyclogenesis over southern
Colorado. Deterministic and ensemble model solutions diverge rapidly
by late Monday night and early Tuesday. The surface low is forecast
to track generally eastward across the Western Great Lakes or Upper
Midwest and will likely bring a swath of accumulating snow to the
region. As we observed with the handling of the current system, the
wide spread in solutions leads to low confidence in any particular
outcome. Anyone with travel plans Monday night through Wednesday is
encouraged to keep up with the forecast as new information is
incorporated.
In the wake of the early/midweek system, the mid-level pattern will
shift to a fast northwest flow. The deterministic models each
feature a shortwave trough diving southeast from Alberta and into
the western Great Lakes late Wednesday night and Thursday. That
system may bring another brief period of snow to the Northland.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1142 PM CST Thu Feb 23 2017
The major winter storm that is affecting much of the Upper Midwest
will continue to move off to the north and east throughout the
period. While much of the region will continue to see VFR
conditions, the KHYR airport is likely to see MVFR or even IFR
CIG's and VSBY's develop late tonight or early Friday. Some lower
clouds in the MVFR range may also edge into the KDLH area as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 23 10 25 14 / 20 10 0 30
INL 21 5 22 5 / 10 10 10 20
BRD 26 11 31 18 / 10 0 0 30
HYR 27 12 27 16 / 80 60 10 30
ASX 26 15 28 17 / 70 70 20 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Saturday for WIZ003-004-008-
009.
Winter Weather Advisory until 6 AM CST Saturday for WIZ002-007.
MN...None.
LS...None.
&&
SHORT TERM...Melde
LONG TERM...Huyck
AVIATION...DAPHazardous Weather Outlook National Weather Service Duluth MN 412 AM CST Fri Feb 24 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 412 AM CST Fri Feb 24 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Snow will expand across northwest Wisconsin this morning, continue into the evening before diminishing for most areas overnight. The highest snow amounts is still expected over Price, Iron, eastern Ashland, and southeast Sawyer Counties diminishing quickly west of those areas. Various advisories and warnings remain in effect. See the latest forecast and Winter Weather Message for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Around another inch of snow is possible in the snowbelt of Iron County on Saturday. Snow melt and recent precipitation will continue to flow through area streams, rivers, and tributaries. The cooler temperatures yesterday and forecast for continued cooler temps this weekend will create a slower runoff which is expected to decrease the overall flood risk. The Mississippi River at Fort Ripley may experience minor flooding late next week. The cooler air will raise the potential for ice jam flooding across the area through the weekend. A potential winter storm is forecast to move through the region Monday night through early Wednesday morning. Accumulating snow is possible from this system, but highly dependent on track and timing. Confidence in precipitation affecting the Northland remains high, but specifics of type and amount are less certain. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements to the National Weather Service. Melde/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682527, 682524, 682526.